Alert archive / Alabama / Tornado Warnings in 2020

Tornado Warning 10, NWS Huntsville, AL

March 24, 2020Colbert County, Alabama

NWS Huntsville, AL issued this tornado warning at Mar 24, 2020, 5:43 PM CDT for Colbert County, Alabama. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 24, 2020, 5:43 PM CDT (22:43 UTC)
Expired
Mar 24, 2020, 6:15 PM CDT
In force
32 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Emergency
Tornado emergency
Tornado
Observed
Damage threat
Catastrophic
Hail
1.25 in

County Colbert County, AL

The radar

The Columbus AFB radar (KGWX), 95 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 24, 6:13 PM CDTTSTM WND DMG10 Ssw Cherokee, ALTREE DOWN ON WHITE PIKE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 24, 3:06 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.7 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2020-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2020-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 499 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
450 m above ground
0-6 km bulk shear
91 kt
0-1 km storm-relative helicity
499 m²/s²
0-3 km storm-relative helicity
380 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

814 
WFUS54 KHUN 242243
TORHUN
ALC033-242315-
/O.NEW.KHUN.TO.W.0010.200324T2243Z-200324T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Huntsville AL
543 PM CDT Tue Mar 24 2020

...TORNADO EMERGENCY FOR ALLSBORO...MYNOT...MAUD...AND REDROCK!!!

The National Weather Service in Huntsville Alabama has issued a

* Tornado Warning for...
  Southwestern Colbert County in northwestern Alabama...

* Until 615 PM CDT.
    
* At 541 PM CDT, a confirmed large and destructive tornado was
  observed near Tishomingo State Park, moving east at 45 mph.

  TORNADO EMERGENCY for ALLSBORO...MYNOT...MAUD...AND REDROCK!!! 
  This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!

  HAZARD...Deadly tornado.

  SOURCE...Radar confirmed tornado.

  IMPACT...You are in a life-threatening situation. Flying debris 
           may be deadly to those caught without shelter. Mobile 
           homes will be destroyed. Considerable damage to homes, 
           businesses, and vehicles is likely and complete 
           destruction is possible.

* Locations impacted include...
  Cherokee, Red Rock, Malone, Posey Loop, Mynot, Mt Hester, Srygley
  Church, New Bethel, Crooked Oak and Maud.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a large, extremely dangerous and potentially deadly
tornado is on the ground. To protect your life, TAKE COVER NOW! Move
to an interior room on the lowest floor of a sturdy building. Avoid
windows. If in a mobile home, a vehicle or outdoors.. Move to the
closest substantial shelter and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

&&

LAT...LON 3474 8812 3476 8786 3473 8782 3473 8777
      3457 8776 3458 8814
TIME...MOT...LOC 2241Z 269DEG 37KT 3465 8810 

TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CATASTROPHIC
HAIL...1.25IN

$$

AMP
3 follow-up statements
331 
WWUS54 KHUN 242250
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
550 PM CDT Tue Mar 24 2020

ALC033-242315-
/O.CON.KHUN.TO.W.0010.000000T0000Z-200324T2315Z/
Colbert AL-
550 PM CDT Tue Mar 24 2020

...TORNADO EMERGENCY FOR MYNOT AND RED ROCK!!...

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR
SOUTHWESTERN COLBERT COUNTY...
        
At 549 PM CDT, a confirmed large and destructive tornado was located
7 miles southwest of Cherokee, or 10 miles east of Tishomingo State
Park, moving east at 35 mph.

TORNADO EMERGENCY for MYNOT AND RED ROCK! This is a PARTICULARLY 
DANGEROUS SITUATION. TAKE COVER NOW!

HAZARD...Deadly tornado.

SOURCE...Radar confirmed tornado.

IMPACT...You are in a life-threatening situation. Flying debris may 
         be deadly to those caught without shelter. Mobile homes 
         will be destroyed. Considerable damage to homes, 
         businesses, and vehicles is likely and complete destruction 
         is possible.

Locations impacted include...
Red Rock, Posey Loop, Mynot, Barton, New Bethel and Mt Hester. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a large, extremely dangerous, and potentially deadly
tornado is on the ground. To protect your life, TAKE COVER NOW! Move
to an interior room on the lowest floor of a sturdy building. Avoid
windows. If in a mobile home, a vehicle or outdoors, move to the
closest substantial shelter and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

&&

LAT...LON 3472 8807 3475 8785 3473 8782 3473 8777
      3459 8776 3461 8808
TIME...MOT...LOC 2249Z 266DEG 31KT 3466 8802 

TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CATASTROPHIC
HAIL...1.25IN

$$

AMP
703 
WWUS54 KHUN 242258
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
558 PM CDT Tue Mar 24 2020

ALC033-242315-
/O.CON.KHUN.TO.W.0010.000000T0000Z-200324T2315Z/
Colbert AL-
558 PM CDT Tue Mar 24 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR
SOUTHWESTERN COLBERT COUNTY...
    
At 557 PM CDT, a large and extremely dangerous tornado was located
near Cherokee, or 13 miles west of Tuscumbia, moving east at 35 mph.

This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!

HAZARD...Damaging tornado.

SOURCE...Radar indicated rotation.

IMPACT...You are in a life-threatening situation. Flying debris may 
         be deadly to those caught without shelter. Mobile homes 
         will be destroyed. Considerable damage to homes, 
         businesses, and vehicles is likely and complete destruction 
         is possible.

Locations impacted include...
Red Rock, Posey Loop, Barton, Srygley Church and New Bethel. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

A large and extremely dangerous tornado may develop at any time. 
Take immediate tornado precautions.

&&

LAT...LON 3472 8799 3475 8785 3473 8782 3473 8777
      3459 8776 3460 8799
TIME...MOT...LOC 2257Z 266DEG 31KT 3466 8793 

TORNADO...RADAR INDICATED
TORNADO DAMAGE THREAT...CONSIDERABLE
HAIL...1.25IN

$$

AMP
280 
WWUS54 KHUN 242305
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
605 PM CDT Tue Mar 24 2020

ALC033-242315-
/O.CON.KHUN.TO.W.0010.000000T0000Z-200324T2315Z/
Colbert AL-
605 PM CDT Tue Mar 24 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR
SOUTHWESTERN COLBERT COUNTY...
    
At 604 PM CDT, a severe thunderstorm capable of producing a tornado
was located 8 miles southwest of Tuscumbia, moving east at 45 mph.

HAZARD...Tornado and half dollar size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Red Rock, Posey Loop, Barton, Srygley Church and New Bethel. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

&&

LAT...LON 3472 8799 3475 8785 3473 8782 3473 8777
      3459 8776 3460 8799
TIME...MOT...LOC 2304Z 271DEG 38KT 3465 8783 

TORNADO...RADAR INDICATED
HAIL...1.25IN

$$

AMP

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Mar 24, 2:08 PM CDT, 3 hours 35 minutes earlier.

Area forecast discussion, Mar 24, 2:08 PM CDT, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
208 PM CDT Tue Mar 24 2020

.NEAR TERM...(Tonight)
Issued at 208 PM CDT Tue Mar 24 2020

A warm front has lifted north of KHSV and KMSL to near K4A6 at 18Z.
The warm sector appears capped at this point, but it is a weak cap
and we already a couple of showers redeveloping in northeast AL. Various
HRRR runs have suggested supercell development in western/central MS
and western TN by 20-21Z. These will move rapidly east- northeast
into northwest AL and southern middle TN by 23-00Z as a surface low
now in NW AR reaches near Nashville around 00Z. The warm front will
likely lift north of our TN counties if this occurs. There is also
what appears to be a differential heating boundary from this
morning's MCS located near the near the TN river into north GA
connecting to the wedge front. This boundary may be the source of the
showers mentioned above. The boundary separates temps from 70s south
to 60s north and could play a role in enhancement of the tornado
threat wherever this ends up due to potentially greater effective SRH
values. A wider T/Td spread in north AL along with southwesterly
flow level flow could lend to a lower tornado threat further south.
However, several HRRR runs indicate supercells with UD paths even in
the warm sector. Large hail looks to be a considerable threat with
effective bulk shears of 60-70kt and MUCAPE values approaching 1500
j/kg. Thus, the ENH risk area looks good, especially near the warm
front and surface low. Thunderstorms should exit the I-59 corridor by
03-04Z.

.SHORT TERM...(Wednesday through Thursday night)
Issued at 208 PM CDT Tue Mar 24 2020

The cold front will shift south on Wednesday with low clouds
lingering through midday before stronger heating lifts/dissipates
them. Depending on the timing of the cleaning, temperatures should
warm into the m-u60s during the afternoon. A surface ridge will shift
southeast into the upper OH and TN valleys Wednesday night and east
of the Appalachians on Thursday. A combination of increasing warm
advection/building heights and good solar insolation, temperatures
should rebound well into the u70s to l80s.

.LONG TERM...(Thursday night through Monday)
Issued at 208 PM CDT Tue Mar 24 2020

The ridge of high pressure starts moving off to the east, increasing
southerly flow, and streaming moisture into the area. Expect
increasing clouds, but the WAA will raise temperatures into the low-
to-mid 80s. An approaching trough will help to enhance the southerly
flow Friday night into Saturday. With southerly flow and cloud cover
in place, lows Friday night into Saturday will only drop into the
mid-60s. Showers and thunderstorms are expected with a cold front
moving through during the day on Saturday. The better dynamics will
be closer to the low pressure center well north of the Tennessee
Valley, however, can't rule out some stronger thunderstorms Saturday
night.

Pattern looks fairly messy Sunday into early next week. Behind the
front on Sunday, expect some clearing, but possible shortwaves behind
the front may keep some cloud cover around. Temperatures will be much
more closer to climatology on Sunday as weak northerly flow brings
cooler, drier air into the Tennessee Valley. We keep cooler, more
seasonable temperatures into Monday, with a stationary boundary
becoming more organized along the Gulf Coast. This boundary may lead
to some chance of precipitation early next week, as the location of
this boundary is up in the air this far out.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1155 AM CDT Tue Mar 24 2020

MVFR ceilings of 025-030agl should lift to VFR (~040agl) by 20-21Z.
+TSRA are forecast to develop in western TN and northern MS this
afternoon that should move east into north AL and southern middle TN
by late afternoon into early this evening. Have included a TEMPO
group for this at KMSL from 23-01Z and KHSV from 01-03Z. Behind a
cold front late tonight, winds should shift to the northwest and
north with lower ceilings below 010agl (IFR). Improvement to above
010agl (MVFR) should occur by 13-15Z.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch until 1 AM CDT Wednesday for ALZ001>010.

TN...Flash Flood Watch until 1 AM CDT Wednesday for TNZ076-096-097.

&&

NEAR TERM...17
SHORT TERM...17
LONG TERM...McCoy
AVIATION...17

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Mar 24, 4:34 PM CDT, 1 hour 9 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
434 PM CDT Tue Mar 24 2020

ALZ001>010-016-TNZ076-096-097-251130-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
434 PM CDT Tue Mar 24 2020

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

Another round of scattered thunderstorms will continue to develop and
increase in coverage ahead of an approaching cold front late this
afternoon and this evening. Conditions appear favorable for the
development of a few severe thunderstorms capable of producing
damaging winds, large hail, and tornadoes. A Tornado Watch is in
effect for all of the forecast area until 10 PM CDT. A Flash Flood
Watch also remains in effect until 1 AM Wednesday morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Additional thunderstorms are possible across the region on Saturday,
although coverage and intensity is expected to be lower at this
point.

.SPOTTER CALL TO ACTION STATEMENT...

The activation of storm spotters and emergency management personnel
is ongoing into the evening.

20 / RB

In the hours before

Special weather statement, Mar 24, 3:24 PM CDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Huntsville AL
324 PM CDT Tue Mar 24 2020

ALZ006-242115-
Madison AL-
324 PM CDT Tue Mar 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MADISON COUNTY UNTIL 415
PM CDT...

At 324 PM CDT, Doppler radar was tracking a strong thunderstorm over
northwestern Huntsville, moving northeast at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Huntsville, Moores Mill, Meridianville, Redstone Arsenal, Alabama A
And M University, University Of Alabama In Huntsville, New Market,
Ryland and Plevna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

&&

LAT...LON 3497 8640 3488 8634 3487 8635 3486 8635
      3485 8634 3483 8633 3480 8635 3469 8666
      3479 8672
TIME...MOT...LOC 2024Z 239DEG 27KT 3477 8663

AMP
Special weather statement, Mar 24, 4:06 PM CDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Huntsville AL
406 PM CDT Tue Mar 24 2020

ALZ002-003-242130-
Franklin AL-Colbert AL-
406 PM CDT Tue Mar 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COLBERT AND FRANKLIN
COUNTIES UNTIL 430 PM CDT...

At 405 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Belgreen, or 9 miles east of Red Bay, moving
northeast at 55 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Russellville, Tuscumbia, Red Bay, Littleville, Belgreen, Vina, Posey
Loop, Atwood, Tharptown and Duketon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

Cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3456 8815 3465 8813 3473 8757 3439 8758
      3432 8813 3432 8817
TIME...MOT...LOC 2105Z 239DEG 49KT 3442 8797

AMP

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 4:09 AM CDTFlash Flood WatchHUNColbert, DeKalb, Franklin, Jackson, Lauderdale, Lawrence and 4 more19 hr
Mar 24, 6:34 AM CDTRiver Flood WarningHUNLawrence54 hr
Mar 24, 7:28 AM CDTFlash Flood WarningHUNLawrence, Limestone, Madison, Morgan3 hr
Mar 24, 7:47 AM CDTFlash Flood WarningHUNColbert, Lauderdale3 hr
Mar 24, 8:05 AM CDTFlash Flood WarningHUNJackson, Madison3 hr
Mar 24, 8:26 AM CDTFlash Flood WarningHUNColbert, Franklin2 hr
Mar 24, 8:38 AM CDTFlash Flood WarningHUNDeKalb, Jackson2 hr
Mar 24, 10:11 AM CDTRiver Flood WarningHUNColbert, Lauderdale7 days
Mar 24, 10:17 AM CDTRiver Flood WarningHUNMadison, Marshall, Morgan4 days
Mar 24, 10:33 AM CDTAreal Flood WarningHUNColbert, DeKalb, Franklin, Jackson, Lauderdale, Lawrence and 4 more6 hr
Mar 24, 3:24 PM CDTSpecial Weather StatementHUNMadison51 min
Mar 24, 4:06 PM CDTSpecial Weather StatementHUNFranklin24 min
Mar 24, 5:25 PM CDTSevere Thunderstorm WarningHUNColbert, Lauderdale35 min
Mar 24, 5:34 PM CDTTornado Warning Considerable damage threatHUNColbert26 min
Mar 24, 6:03 PM CDTTornado WarningHUNColbert, Lawrence42 min
Mar 24, 6:07 PM CDTSevere Thunderstorm WarningHUNColbert, Franklin38 min
Mar 24, 6:22 PM CDTTornado WarningHUNFranklin9 min
Mar 24, 6:24 PM CDTSevere Thunderstorm WarningHUNFranklin51 min
Mar 24, 6:29 PM CDTTornado WarningHUNFranklin31 min
Mar 24, 6:34 PM CDTTornado WarningHUNLawrence, Limestone, Morgan26 min
Mar 24, 6:55 PM CDTTornado WarningHUNLawrence, Limestone, Morgan35 min

Nearby

Tornado Warnings in Alabama, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.